North Dakota, 2013

Tornadoes and Hail in North Dakota, June 3, 2013

June 3, 2013 · NWS BIS · 4 events in 3 counties and zones

Clearing skies in the afternoon of the 3rd over southwestern North Dakota resulted in increasing instability in the late afternoon and early evening, and led to discrete non-supercellular thunderstorms developing along a weak surface boundary. Vertically stacked low pressure over eastern Montana generating strong low level wind shear across southwestern North Dakota resulting in several brief…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Clearing skies in the afternoon of the 3rd over southwestern North Dakota resulted in increasing instability in the late afternoon and early evening, and led to discrete non-supercellular thunderstorms developing along a weak surface boundary. Vertically stacked low pressure over eastern Montana generating strong low level wind shear across southwestern North Dakota resulting in several brief weak tornadoes with these storms. All of the tornadoes were rated as EF0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 2:01 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 3, 2:01 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON JUN 3 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 400 PM CDT MON JUN 3 2013

THE MAIN FOCUS OF THE SHORT TERM PERIOD IS POTENTIAL FOR MODERATE
TO HEAVY RAINFALL AND RENEWED FLOODING ISSUES. FOR DETAILS OF
OVERLAND AND RIVER FLOODING ISSUES...SEE DISCUSSION BELOW.
REGARDING THUNDERSTORM POTENTIAL THROUGH TUESDAY...RATHER LIMITED
INSTABILITY SHOULD LIMIT COVERAGE. THE SPC DAY 2 OUTLOOK BRINGS
THE 5 PERCENT AREA INTO THE EXTREME SOUTHEAST IN THE VICINITY OF
THE SURFACE LOW...BUT NOT ANTICIPATING ORGANIZED SEVERE STORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 PM CDT MON JUN 3 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THUNDERSTORM POTENTIAL
FRIDAY THROUGH SUNDAY.

WRAP AROUND RAINFALL IS FORECAST TO DECREASE TUESDAY NIGHT INTO
WEDNESDAY MORNING AS THE UPPER LEVEL LOW PROPAGATES INTO
MINNESOTA. DID MAINTAIN SLIGHT CHANCE POPS FOR DIURNALLY DRIVEN
SHOWER ACTIVITY ACROSS THE SOUTHERN PORTIONS OF THE CWA GIVEN THE
COOL TEMPERATURES ALOFT. THURSDAY LOOKS TO BE DRY DRY WITH
SHORTWAVE RIDGING BEFORE A RETURN TO ACTIVE WEATHER AGAIN WITH
NORTHWEST FLOW ALOFT THROUGH THE WEEKEND. THE BEST AND MOST
WIDESPREAD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...LOOKS TO BE
ON SATURDAY/SATURDAY NIGHT WITH A COLD FRONTAL PASSAGE AND STRONG
UPPER LEVEL. STILL SOME TIME DIFFERENCES...HOWEVER...OVERALL A
BLEND OF THE 12 UTC GUIDANCE SUITE WAS USED GIVEN FAIR TO GOOD
MODEL AGREEMENT AND LITTLE DIFFERENCE IN SENSIBLE WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 400 PM CDT MON JUN 3 2013

EXPECT MVFR CONDITIONS DEVELOPING AS SHOWERS AND ISOLATED
THUNDERSTORMS MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE.
UNCERTAINTY ABOUT THUNDER TIMING AT MOST TAF SITES...SO MAINTAINED
PREVAILING SHOWERS AND VICINITY THUNDER. THE EXCEPTION WAS
KDIK...WITH THUNDERSTORMS IMMINENT EARLY THIS AFTERNOON. IFR CIGS
ARE LIKELY OVERNIGHT...MAINLY AT KMOT/KJMS.

&&

.HYDROLOGY...
ISSUED AT 400 PM CDT MON JUN 3 2013

ISSUED A FLOOD WATCH TODAY THROUGH 7 AM CDT WEDNESDAY...FOR AREAS
ALONG AND NORTH OF STATE HIGHWAY 200. NEW 12Z MODEL GUIDANCE HAS
GENERALLY TRENDED WETTER AND A BIT FARTHER NORTH WITH THE HIGHEST
QPF. 2 TO 3 INCHES RAINFALL AMOUNTS OVER A RELATIVELY LARGE AREA
ACROSS THE NORTH ARE NOW COMMON. FOR THE WATCH AREA...FAVORED
AREAS WITH LINGERING HIGH WATER ISSUES FROM THE RECENT ROUND OF
HEAVY RAIN...CO-LOCATED WITH THE HIGHER QPF. ADDITIONAL FLOODING
PROBLEMS...SUCH AS MORE WATER OVER TOPPING COUNTY AND TOWNSHIP
ROADS...AND FLOODING OF SMALLER RIVERS AND STREAMS...MAY OCCUR
AGAIN THIS WEEK...AS NUMEROUS LOCATIONS STILL HAVE LINGERING HIGH
WATER AND CLOSED ROADS FROM THE RECENT HEAVY RAIN. THERE MAY BE
ISOLATED STORMS THAT PRODUCE RAINFALL RATES SUFFICIENT FOR FLASH
FLOODING...BUT THIS IS NOT EXPECTED TO BE COMMON OR WIDESPREAD.

IN THE SOURIS RIVER BASIN...
FLOOD WATCH CONTINUES AT WILLOW CITY ON WILLOW CREEK. THE CREEK
LEVEL REMAINS BELOW FLOOD STAGE...BUT MAY SLOWLY RISE TO FLOOD
STAGE NEXT WEEK.

CONTINUED SOURIS RIVER FLOOD WARNINGS FOR
FOXHOLM...LOGAN...VELVA...TOWNER...BANTRY...WESTHOPE. THE HEAVY
RAINS LAST WEEK THROUGH FRIDAY IN THE SOURIS RIVER BASIN CONTINUE
TO PRODUCE A DISCHARGE FROM LAKE DARLING DAM OF 950 CUBIC FEET PER
SECOND. THE SOURIS RIVER DOWNSTREAM OF THE DAM CONTINUES TO RISE
FROM LOCAL RUNOFF DUE TO SATURATED SOILS.

ELSEWHERE...THE MISSOURI RIVER AT WILLISTON IS NOW EXPECTED TO
REMAIN BELOW FLOOD STAGE...ALTHOUGH WE WILL HAVE TO MONITOR THE
IMPACT OF THE ADDITIONAL RAIN THIS WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ001>005-009>013-
017>023-025.

&&

SHORT TERM/AVIATION/HYDROLOGY...RP KINNEY
LONG TERM...AYD
Hazardous weather outlook, Jun 3, 1:50 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUN 3 2013

NDZ001>005-009>013-017>023-025-042100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
350 PM CDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH FOR OVERLAND FLOODING IS IN EFFECT FOR AREAS ALONG
AND NORTH OF STATE HIGHWAY 200 THROUGH TUESDAY NIGHT. VARIOUS
RIVER FLOOD WATCHES AND WARNINGS ARE ALSO IN EFFECT ACROSS PARTS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT MAINLY EAST OF HIGHWAY 83...WITH A LOW THREAT FOR SEVERE
WEATHER.

THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT HEAVY RAINFALL OR FLOODING OBSERVED TO THE NATIONAL
WEATHER SERVICE.

NDZ031>037-040>048-050-051-042100-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
350 PM CDT MON JUN 3 2013 /250 PM MDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT...WITH A LOW THREAT FOR SEVERE WEATHER.

THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AYD/RP KINNEY

In the hours before

Special weather statement, Jun 3, 2:33 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT MON JUN 3 2013

NDZ043-032200-
BOWMAN ND-
333 PM MDT MON JUN 3 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL BOWMAN COUNTY UNTIL 400 PM
MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWMAN...
  MUD BUTTES...
  BOWMAN HALEY DAM...
  BUFFALO SPRINGS...
  SCRANTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jun 3, 2:34 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT MON JUN 3 2013

NDZ040-032200-
SLOPE ND-
334 PM MDT MON JUN 3 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN SLOPE COUNTY UNTIL 400
PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES WEST-NORTHWEST OF BOWMAN...MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AMIDON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The radar

The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Hail, Bowman

When
June 3, 2:35 PM MST to 2:40 PM MST
Where
Bowman County, 16.81 mi SSW of Rhame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -103.800

Tornado, Bowman

When
June 3, 3:15 PM MST to 3:16 PM MST
Where
Bowman County, 0.84 mi SW of Bowman Arpt to 0.82 mi SSW of Bowman Arpt
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
46.170, -103.430

Brief tornado touchdown near Bowman, reported by North Dakota State Water Commission. There were no reports of damage so the tornado was rated EF0.

Tornado, Golden Valley

When
June 3, 4:20 PM MST to 4:21 PM MST
Where
Golden Valley County, 15.72 mi ESE of Golva to 15.74 mi ESE of Golva
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Property damage
$5,000
Reported by
Public
Coordinates
46.670, -103.660

The tornado knocked down six inch in diameter trees on a rural ranch. This tornado was rated as EF0 with estimated wind speeds around 75 mph.

Tornado, Adams

When
June 3, 5:05 PM MST to 5:07 PM MST
Where
Adams County, 8.69 mi NE of Bucyrus to 8.9 mi NE of Bucyrus
Rating
EF0
Path length
0.26 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
46.150, -102.640

This tornado touched down briefly in open country north of the city of Hettinger. No damage was reported so this tornado was rated EF0.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455769, 455771, 455827, 455829.